Q: Is it safe for a 68-year-old person to take Advil PM or Tylenol PM every night to help with sleep?
A: Many over-the-counter sleep aids such as Advil PM and Tylenol PM contain a combination of a pain reliever and the antihistamine diphenhydramine (the main ingredient in Benadryl).
The pain reliever in Advil is ibuprofen, and Tylenol is the brand name for acetaminophen. The amount of each of these drugs in these types of “PM” products is relatively safe. However, that assumes you are not taking full doses of ibuprofen or acetaminophen during the day.
High dose ibuprofen can cause gastritis, ulcers and internal bleeding, as well as kidney damage. Acetaminophen should be limited to no more than 3,250 milligrams per 24 hours to avoid liver problems. Read all the labels on your medications to check the exact doses.
The other ingredient diphenhydramine (Benadryl) in so many over-the-counter sleep drugs was originally developed as an antihistamine. It remains an effective treatment for allergic symptoms including nasal congestion, a runny nose, itchy eyes and hives. The major downside of diphenhydramine relates to its anticholinergic properties.
Common anticholinergic side effects include drowsiness, dry mouth and constipation. The drowsiness side effect is why drug makers include diphenhydramine in the myriad of sleep aids available.
Anticholinergic drugs like diphenhydramine block the action of acetylcholine. This substance transmits messages in the nervous system. In the brain, acetylcholine is involved in learning and memory. So blocking something that helps with learning and memory has the potential to decrease cognitive ability.
Similar to many drugs, anticholinergics have a stronger effect on older people than younger people. With age, the kidneys and liver clear drugs more slowly, so drug levels in the blood remain higher for a longer time.
A review and meta-analysis of high-quality studies looking at the relationship of anticholinergic drugs and brain function in older people was just published last month in the journal Age and Ageing. The researchers found a consistent link between the regular use of products with anticholinergic activity and higher risk of cognitive decline and potentially a greater chance of developing dementia.
The findings in this review were based on observational studies and therefore do not prove that diphenhydramine or other anticholinergics cause memory issues and learning decline or dementia.
Occasional use of over-the-counter sleep aids, perhaps a couple times per week, is a safer option than nightly use.
(Howard LeWine, M.D., is an internist at Brigham and Women’s Hospital in Boston and assistant professor at Harvard Medical School. For additional consumer health information, please visit www.health.harvard.edu.)
Build your health & fitness knowledge
Sign up here to get the latest health & fitness updates in your inbox every week!